Alert archive / New Jersey / Dense Fog Advisories in 2012

Dense Fog Advisory 11, NWS Philadelphia/Mount Holly

November 23, 201211 counties in New Jersey; Caroline County, Queen Anne's County, Talbot County, Maryland; Kent County, Sussex County, Delaware

NWS Philadelphia/Mount Holly issued this dense fog advisory at Nov 23, 2012, 5:16 AM EST for 11 counties in New Jersey; Caroline County, Queen Anne's County, Talbot County, Maryland; Kent County, Sussex County, Delaware. It was in force for 3 hr.

The area

The counties it named.

The facts

Issued
Nov 23, 2012, 5:16 AM EST (10:16 UTC)
Expired
Nov 23, 2012, 8:00 AM EST
In force
3 hr
Issued by
NWS Philadelphia/Mount Holly

Counties Kent County, DE, Sussex County, DE, Caroline County, MD, Queen Anne's County, MD, Talbot County, MD, Atlantic County, NJ, Burlington County, NJ, Camden County, NJ, Cape May County, NJ, Cumberland County, NJ, Gloucester County, NJ, Mercer County, NJ, Middlesex County, NJ, Monmouth County, NJ, Ocean County, NJ, Salem County, NJ

The radar

The Philadelphia radar (KDIX), 75 km from the middle of the area, began a volume at 10:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 00:00Z, 10.3 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 00:00Z on 2012-11-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 00:00Z on 2012-11-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
836 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

464 
WWUS71 KPHI 231016
NPWPHI

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
516 AM EST FRI NOV 23 2012

DEZ002>004-MDZ015-019-020-NJZ012>027-231300-
/O.NEW.KPHI.FG.Y.0011.121123T1016Z-121123T1300Z/
KENT-INLAND SUSSEX-DELAWARE BEACHES-QUEEN ANNES-TALBOT-CAROLINE-
MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-
GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-
ATLANTIC-CAPE MAY-ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-
COASTAL OCEAN-SOUTHEASTERN BURLINGTON-
INCLUDING THE CITIES OF...DOVER...GEORGETOWN...REHOBOTH BEACH...
CENTREVILLE...EASTON...DENTON...NEW BRUNSWICK...FREEHOLD...
SANDY HOOK...TRENTON...PENNSVILLE...GLASSBORO...CAMDEN...
CHERRY HILL...MOORESTOWN...MOUNT HOLLY...JACKSON...MILLVILLE...
HAMMONTON...CAPE MAY COURT HOUSE...OCEAN CITY...ATLANTIC CITY...
LONG BEACH ISLAND...WHARTON STATE FOREST
516 AM EST FRI NOV 23 2012

...DENSE FOG ADVISORY IN EFFECT UNTIL 8 AM EST THIS MORNING...

THE NATIONAL WEATHER SERVICE IN MOUNT HOLLY HAS ISSUED A DENSE
FOG ADVISORY...WHICH IS IN EFFECT UNTIL 8 AM EST THIS MORNING.

* LOCATIONS...INCLUDE THE EASTON AREA OF MARYLAND'S EASTERN
  SHORE...THE SOUTHERN TWO THIRDS OF DELAWARE AND MUCH OF
  SOUTHEASTERN NEW JERSEY...ALONG AND EAST OF THE NEW JERSEY
  TURNPIKE.

* VISIBILITIES...ONE QUARTER MILE OR LESS AT TIMES.

* TIMING...IN PROGRESS. VISIBILITY SHOULD STEADILY IMPROVE BETWEEN
  730 AM AND 830 AM TO WHERE THE FOG HAS NO IMPACT ON SURFACE
  TRAVEL.

* IMPACTS...WILL REQUIRE SLOWER COMMUTE TIMES AND ASSOCIATED
  DELAYS REACHING DESTINATIONS DUE TO LIMITED VISIBILITY. SOME OF
  THE BRIDGES MAY BE FROSTED AND SLIPPERY.
  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A DENSE FOG ADVISORY MEANS VISIBILITIES WILL FREQUENTLY BE REDUCED
TO LESS THAN ONE QUARTER MILE. IF DRIVING...SLOW DOWN...USE YOUR
HEADLIGHTS...AND LEAVE PLENTY OF DISTANCE AHEAD OF YOU.

&&

$$


DRAG

What forecasters said that day

The local office's own words before this dense fog advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this dense fog advisory went out at Nov 23, 5:07 AM EST, 9 minutes earlier.

Area forecast discussion, Nov 23, 5:07 AM EST, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
507 AM EST FRI NOV 23 2012

.SYNOPSIS...
HIGH PRESSURE OVER THE AREA THIS MORNING WILL GIVE WAY TO A
STRONG COLD FRONT CROSSING THE AREA THIS EVENING. THE FRONT WILL
USHER IN CHILLY AND BLUSTERY CONDITIONS FOR THE WEEKEND AS HIGH
PRESSURE BUILDS IN BEHIND THE FRONT. LOW PRESSURE AND ITS
ASSOCIATED FRONTAL SYSTEM WILL AFFECT THE AREA ON TUESDAY AND
WEDNESDAY OF NEXT WEEK WITH RAIN OR A WINTRY MIX OF PRECIPITATION
POSSIBLE. HIGH PRESSURE AND FAIR WEATHER ARE EXPECTED TO RETURN
FOR THE END OF THE WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
RADIATION FOG/STRATUS IN PROGRESS MAINLY SE OF THE I95 CORRIDOR
WHERE WE HAVE AN SPS POSTED. THIS INCLUDES MUCH OF SE NJ...S
2/3RDS DE AND A PTN OF MARYLANDS LOWER EASTERN SHORE. WHERE AS
YDY..WE HAD SOME DECENT TESEC INDICATIONS OF THIS CIG/VSBY PROBLEM...
AND THE SREF WAS GOOD... TODAY THE 21Z/22 03Z/23 SREF PROBS FOR
LOWER CIGS/VSBYS ARE NIL WHERER WIDESPREAD CIG/VSBY IS UNDER 2OO
FEET AND UNDER 1 MILE! THIS HELPS UNDERSTAND SREF LIMITATIONS IN
ITS PREDICITABILITY OF WHAT IS SIGNIFICANT FOG EVENT. THE FOG IS
SEE THROUGH VERTICALLY IN MANY AREAS...STARS SEEN HERE AT THE MT
HOLLY OFFICE DESPITE M1/4 VSBY.THIS TELLS US THAT ONCE WE GET AN
HOUR AFTER THE 655 AM SUNRISE...VSBY SHOULD BE IMPROVING RAPIDLY.

SPS WILL BE REPLACED BY A DENSE FOG ADVY IN A FEW MINUTES FOR THE
SSPS COVERAGE AREA.  JUST TOO MUCH 1/4 MI RIGHT NOW.

THE FOG STRATUS RAPIDLY THINS BETWEEN 8 AM AND 10 AM BUT ITS
GOING TO A TAKE A WHILE TO WARM THIS MORNING DUE TO LOW SUN
ANGLE/INVERSION.

MAX TEMPS THIS AFTERNOON UNDER P-M/S SKY SHOULD BE REACHED NEAR 330
PM. TEMPS/DEWS/WINDS A BLEND OF THE 00Z/23 NCEP MOS GUIDANCE 50-50.

POPS TAKE THE 00Z/23 NCEP MOS GUIDANCE AND BLENDED IT WITH THE HIGHER
MORE DEFINED SREF PROBS FOR .01.  IT LOOKS LIKE A 2-3 HR WINDOW OF
CFP GENERATED SHOWER OPPORTUNITY. FOR E PA...4P-8P; FOR NJ 6P-10P.
MOST OF THE MEASURABLE ALONG AND NW OF I95 FROM KVAY NORTH.

WINDS THIS AFTN WILL BECOME SW AND GUST TO 15 MPH.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM SATURDAY/...
THE BAND OF SHOWERS/SPRINKLES WILL DRY QUICKLY TO THE EAST DURING
THE NIGHT AND WE THINK WE HAVE THE CLOUD AND SHOWER BAND WELL
DEFINED IN THE HOURLY GRIDS SO THAT IT QUICKLY CLEARS SUBSEQUENT
TO THE EVENING CFP EXCEPT IN THE KRDG TO KMPO AREA WHERE CAA SC
SPILLS OVER THE APPALACHIANS. A GUSTY NW WIND WILL
DEVELOP...ESPECAILLY ALONG MARYLANDS E SHORE OFO OF CHES BAY WHERE
GUSTS TO 30-35 MPH EXPECTED TOWARD MIDNIGHT.

LOW TEMPS/DEWS/WINDS ARE 00Z/23 BLENDED NCEP MOS GUIDANCE /50-50/.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
COLD FRONT SHOULD BE WELL OFFSHORE BY SAT MORNING WITH STRONG
COLD ADVCTN UNDERWAY. STEEP LOW-LVL LAPSE RATES WILL ALLOW WINDS
ALOFT TO MIX DOWN TO THE SFC RESULTING IN BLUSTERY AND COLDER
CONDS DURG THE DAY. A WEAKER SECONDARY SURGE OF COLD ADVCTN LOOKS
TO PASS THRU EARLY SAT EVENING. SOME LAKE EFFECT SNOW IS EXPECTED
TO DEVELOP AND WILL LIKELY BRING AT LEAST FLURRIES TO THE POCONOS
ON SAT AND SAT NIGHT. THERE COULD EVEN BE SOME LIGHT ACCUM BUT WAS
NOT MENTIONED IN THE FCST ATTM.

MODELS CONTINUE TO DIFFER ON THE SYSTEM AFFECTING THE REGION ON
TUE AND WED OF NEXT WEEK. THE GFS HAS A MORE AMPLIFIFED SHRTWV
MOVING THRU TUE NIGHT WHILE THE LATEST 00Z ECMWF SHOWS A DRIER
SYSTEM...MORE LIKE A CLIPPER...MOVG THROUGH ROUGHLY 24 HRS LATER.
THE CURRENT FCST REPRESENTS SMWHT OF A COMPROMISE BUT LOOKING MORE
LIKE THE GFS ATTM. PRECIP LOOKS TO BE MAINLY RAIN WITH PSBLY MIXED
P-TYPE FOR THE POCONOS AND/OR NW NJ.

EITHER WAY...THUR SHOULD BE DRY WITH NEAR OR SLIGHTLY BELOW NORMAL
TEMPS.

&&

.AVIATION /10Z FRIDAY THROUGH TUESDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY AND SURROUNDING AREAS.

THROUGH 13Z...VFR CLEAR WITH AREAS OF LIFR ST/FOG...SE OF I95...
ESPECIALLY NJ/DE. CALM WIND.

AFTER 13Z TODAY...PATCHES OF LIFR ST/FOG SHOULD DISSIPATE BY 15Z.
OTHERWISE...VFR CONDITIONS ARE EXPECTED TOPAY. SOUTH TO SOUTHWEST
WINDS SHOULD GUST 10-15 KNOTS IN THE AFTERNOON.

HIGH...THEN LOWERING MID LEVEL CLOUDINESS IS EXPECTED IN THE
AFTERNOON AND EVENING. A STRONG COLD FRONT WILL CROSS THE AREA
THIS EVENING...AND FRONTAL PASSAGE IS INDICATED AT KPHL AROUND
01Z-03Z SATURDAY. THERE WILL BE A BAND OF SHOWERS/SPRINKLES
CROSSING E PA AND NJ IN THE LATE AFTN/EVENING WITH BASES TO 4000
FT...EXCEPT LOWER CIGS IN THE POCS.

TONIGHT AFTER 03Z...VFR WITH THE WIND BECOMING NW G15-25 KTS LATE.

OUTLOOK...

SATURDAY...MOSTLY VFR WITH GUSTY NW WINDS 25-30 KNOTS

SATURDAY NIGHT-MONDAY...VFR WITH GUSTY AFTERNOON WINDS ON SUNDAY.

MONDAY NIGHT...MOSTLY VFR...POSSIBLE SHOWERS LATE.

TUESDAY...POSSIBLE MVFR/IFR CONDS IN RAIN AND/OR SNOW. RATHER LOW
CONFIDENCE AT THIS TIME.

&&

.MARINE...
SCA THROUGH TONIGHT IN THE ATLC WATERS.

SCA HAS BEEN ISSUED FOR DE BAY FOR THE PERIOD AFTER 1AM SAT WITH
NW G 25-30 KTS SUBSEQUENT TO CFP.

LIGHT WIND BECOMING SSW G10 TO 15 KNOTS THIS AFTN. WAVE HEIGHTS ON
OUR OCEAN WATERS WILL REMAIN ELEVATED THOUGH THIS EVENING IN LARGE
PART DUE TO THE RESIDUAL 5 TO 6 FT ELY SWELL HAVING A PERIOD OF 10
TO 12 SECONDS.

WINDS BECOME NW 20-30 KTS AFTER THE CFP TONIGHT.

OUTLOOK...
NORTHEST WINDS SATURDAY AND SATURDAY NIGHT MAY APPROACH GALE FORCE
IN GUSTS. A GALE WATCH HAS BEEN ISSUED FOR THAT TIME PERIOD. WINDS
SHOULD DROP BACK TO SMALL CRAFT ADVISORY LEVELS SUNDAY AS THE
PRESSURE GRADIENT WEAKENS AND HIGH PRESSURE BUILDS JUST TO OUR
SOUTH. WINDS AND SEAS BOTH MAY DROP BELOW ADVISORY LEVELS SUNDAY
NIGHT INTO MONDAY, BEFORE INCREASING CLOSE TO ADVISORY LEVELS
AGAIN TUESDAY.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...GALE WATCH FROM SATURDAY MORNING THROUGH LATE SATURDAY NIGHT
     FOR ANZ430-431-450>455.
     SMALL CRAFT ADVISORY UNTIL 7 AM EST SATURDAY FOR ANZ450>455.
     SMALL CRAFT ADVISORY FROM MIDNIGHT TONIGHT TO 7 AM EST
     SATURDAY FOR ANZ430-431.

&&

SYNOPSIS...AMC
NEAR TERM...DRAG  506A
SHORT TERM...DRAG 506A
LONG TERM...AMC
AVIATION...AMC/DRAG 506A
MARINE...AMC/DRAG 506A
Hazardous weather outlook, Nov 23, 4:09 AM EST, 1 hour 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
409 AM EST FRI NOV 23 2012

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-240915-
NEW CASTLE-KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-
MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-
CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-
CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
409 AM EST FRI NOV 23 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW
JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW
JERSEY...EAST CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND
SOUTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-450>455-240915-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
409 AM EST FRI NOV 23 2012

...GALE WATCH IN EFFECT FROM SATURDAY MORNING THROUGH LATE SATURDAY
NIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Nov 23, 3:19 AM EST, 1 hour 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
319 AM EST FRI NOV 23 2012

DEZ002>004-MDZ019-020-NJZ013-014-016>027-231230-
KENT-INLAND SUSSEX-DELAWARE BEACHES-TALBOT-CAROLINE-
WESTERN MONMOUTH-EASTERN MONMOUTH-SALEM-GLOUCESTER-CAMDEN-
NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-
INCLUDING THE CITIES OF...DOVER...GEORGETOWN...REHOBOTH BEACH...
EASTON...DENTON...FREEHOLD...SANDY HOOK...PENNSVILLE...
GLASSBORO...CAMDEN...CHERRY HILL...MOORESTOWN...MOUNT HOLLY...
JACKSON...MILLVILLE...HAMMONTON...CAPE MAY COURT HOUSE...
OCEAN CITY...ATLANTIC CITY...LONG BEACH ISLAND...
WHARTON STATE FOREST
319 AM EST FRI NOV 23 2012

...PATCHY DENSE FOG WILL AFFECT TRAVEL EARLY TODAY FROM PORTIONS
OF MARYLAND'S EASTERN SHORE THROUGH CENTRAL AND SOUTHERN DELAWARE
AND SOUTHEASTERN NEW JERSEY...

FOG...SOME OF IT THICK WILL CONTINUE THROUGH AT LEAST 7 THIS MORNING
TO THE SOUTHEAST OF THE INTERSTATE 95 CORRIDOR. IT WILL DISSIPATE
BY 9 OR 10 AM.

VISIBILITY MAY CHANGE RAPIDLY WHILE DRIVING AND CAUTION IS URGED.
PREPARE TO ADD A LITTLE TIME REACHING YOUR EARLY MORNING DESTINATION.

DRAG

The office that day

Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 23, 4:07 AM ESTGale WatchPHI23 hr
Nov 23, 3:58 PM ESTGale WarningPHI36 hr

Nearby

Dense Fog Advisories in New Jersey, 2012Dense Fog Advisories in Maryland, 2012Dense Fog Advisories in Delaware, 2012Every dense fog advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.